Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 25, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 25, 2021, 2:01 PM MDT for Cheyenne County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 2:01 PM MDT (20:01 UTC)
Expired
Jul 25, 2021, 2:30 PM MDT
In force
29 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS83 KGLD 252001
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
201 PM MDT Sun Jul 25 2021
 
COZ092-252030-
Cheyenne County CO-
201 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Kit Carson to Cheyenne
Wells. Movement was northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe. 

This includes Highway 385 between mile markers 144 and 162.
 
LAT...LON 3904 10278 3904 10249 3891 10209 3872 10230
      3889 10280
TIME...MOT...LOC 2001Z 205DEG 6KT 3893 10269 3882 10235 

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 25, 1:53 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 25, 1:53 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
153 PM MDT Sun Jul 25 2021

.UPDATE...
Issued at 906 AM MDT Sun Jul 25 2021

The Dense Fog Advisory has expired. Visibilities have
significantly improved and will continue to improve for the
remainder of the morning.

&&

.SHORT TERM...(Today through Monday)
Issued at 319 AM MDT Sun Jul 25 2021

Some areas of patchy fog are developing across the Tri-State area
this morning. Visibilities could drop as low as a few miles at
times. The fog is expected to dissipate by mid-morning.

The ridge will begin amplifying over the Great Basin with the high
located along the southern CA/NV border. The upper level winds are
expected to shift from the SW to W through mid-day, later shifting
to the NW as the high begins to move east into the Four Corners.
850mb winds favor a S to SE direction, allowing Gulf moisture to
advect into our KS and NE counties. A weak shortwave trough will
move across SD, NE, and the northern half of the Tri-State area this
morning through the early afternoon. A lee trough is also expected
to set up over eastern CO today. With both features and the
increased moisture, there is potential for isolated to scattered
showers/storms to move across the area mainly in the afternoon and
evening. A few showers/weak storms could move across N Yuma and
along the NE border this morning.

The environment looks more supportive for marginal severe weather
this morning compared to what the guidance had yesterday. MLCAPE
values of 1000-2500 j/kg are expected across the area with higher
values located along and E of US-83. CAMs are suggesting PWAT
values ranging from 1" in east-central CO to 1.8" along and E of
US-83. A few limiting factors would be the lower (~6.5 deg/km)
lapse rates in the areas with higher CAPE and generally weak NW
flow around 20-40 kts. WPC has placed the area in a marginal risk
for excessive rainfall due to the potential for slow moving storms
to dump heavy rain. Hazards today are expected to be strong winds
up to 60 mph, up to 1" hail, and locally heavy rain with
potential for flash flooding. Temperatures are expected to be in
the upper 80s to lower 90s for highs and overnight lows mainly in
the 60s.

Monday looks to be much quieter as the upper high begins to push
across the Four Corners and into the High Plains. The lee trough is
expected to remain over eastern CO tomorrow, which could assist with
the development of a few diurnal storms during the afternoon and
evening hours off the front range and into southeast CO. Confidence
is low for any storms to move into our forecast area, so PoPs are
kept close to 15% or less in our CO counties. Temperatures are
expected to be in the upper 80s to mid 90s for afternoon highs and
in the 60s again overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 131 AM MDT Sun Jul 25 2021

The extended portion of the forecast will continue to have the main
wx focus being the above normal warmth, giving hot temperatures for
all locales. The latest GFS/ECMWF continue to show a strong H5
ridge centered mainly over the central portion of the country.

What will not be accompanying the hot temps, will be widespread
convection. With the upper ridge centered over the Plains region,
thru at least next Thursday, any precip that does develop will work
around the upper ridge, avoiding the CWA altogether.

This will change some though going into the latter portion of the
week into the upcoming weekend. Lee-side troughing from the surface
to 850mb becomes more pronounced, allowing for showers/storms to
develop along the Front Range during the afternoon/evening hrs.
Surface ridge blocking east will initially focus precip over western
zones, but areal coverage increases late next Saturday into Sunday,
aided by the Front Range troughing being able to slide east into the
CWA.

At this time, these storms if they develop are expected to be slow
moving, and with PW values increasing from an inch, to 1-1.5" by the
weekend, locally heavy rainfall/flash flooding concerns are of note
and will have to be monitored as the week progresses.

For temps, very little change in model guidance over the past
24 hours. Daytime highs will stay several degrees above normal for
much of the upcoming week into next weekend, before tempering down
to near normal conditions. Mid to upper 90s on Tuesday will give
way to upper 90s to low 100s Wednesday thru Friday. For Saturday,
mainly 90s, with a few spots east of Hwy 83 around the 100F mark.
Going into Sunday, upper 80s into the mid 90s are expected.

Overnight lows around the area will have a range from mainly the
mid 60s up to the lower and mid 70s. Warmest locales east of Hwy
25.

For heat indices, areas east of Hwy 25 will have to be monitored
as the week progresses. The midweek timeframe into Friday could
have numbers high enough to warrant an Advisory issuance.

Please refer to the Climate section below. While these expected
temperatures will be hot, most will not hit record territory, although
Wednesday/Thursday could see some spots come close.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 150 PM MDT Sun Jul 25 2021

VFR conditions are anticipated to prevail through the TAF period.
A period of sub-VFR stratus and/or fog cannot be ruled out AOA
sunrise Monday morning (similar to this morning).. though
confidence is low enough to preclude explicit mention with the 18Z
TAF issuance. Breezy (20-30 knot) ESE- SE winds.. associated with
outflow emanating from thunderstorms in north-central KS earlier
today.. will prevail during the early-mid afternoon, decreasing
to 10-20 knots late this afternoon, shifting to the south and
further decreasing to 5-10 knots this evening.

&&

.CLIMATE...
Issued at 131 AM MDT Sun Jul 25 2021

Record high temperatures for the upcoming week:
-------------------------------------------------------------------------
                 7/26      7/27      7/28      7/29      7/30      7/31
-------------------------------------------------------------------------
Goodland KS    106/1936  105/1910  106/1943  104/1947  106/1935  105/2002

Burlington CO  103/1960  103/1960  102/1947  100/2012+ 101/2005  102/2002

Hill City KS   111/1940  106/1956  110/1940  108/1917  109/1976  113/1934

McCook NE      106/1936  109/1931  105/2012+ 109/1947  105/2002+ 107/2002

Colby KS       107/1894  108/1931  109/1943  105/1947  109/1935  108/1935

Yuma CO        108/2003  104/2011  103/1959  104/1947  104/2005+ 107/2002

Tribune KS     106/2002  106/1936  105/1943  105/2012  106/2012  107/1934
-------------------------------------------------------------------------

(+) denotes multiple year records

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...VINCENT
SHORT TERM...KMK
LONG TERM...JN
AVIATION...VINCENT
CLIMATE...JN
Hazardous weather outlook, Jul 25, 12:48 PM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1248 PM MDT Sun Jul 25 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1248 PM MDT Sun Jul 25 2021 /148 PM CDT Sun Jul 25 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms may develop across portions of the Tri-State
area this afternoon, mainly in eastern Colorado between 1 PM and 8 PM
MDT. Hazards include locally heavy rainfall, dangerous cloud to
ground lightning, and wind gusts up to 50 mph. Severe thunderstorms
are not anticipated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

High temperatures will approach or exceed 100 degrees across portions
of the Tri-State area this week, mainly along and east of Kansas
Highway 25 on Wednesday, Thursday, and Friday.

Dry conditions will prevail through mid-week. Scattered
thunderstorms cannot be ruled out during the afternoon and evening
hours late this week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Jul 25, 10:32 AM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     DENSE FOG        13 NNW LEOTI            38.65N 101.45W
07/25/2021                   WICHITA            KS   LAW ENFORCEMENT

            DISPATCH REPORTED DENSE FOG IN NORTHERN
            PORTIONS OF THE COUNTY SINCE 530 AM. COULD
            NOT SEE ACROSS THE ROAD COMING TO WORK.
            1/4SM AT TIMES.

0639 AM     DENSE FOG        SHARON SPRINGS          38.90N 101.75W
07/25/2021                   WALLACE            KS   LAW ENFORCEMENT

            DISPATCH REPORTED DENSE FOG VISIBILITY 1/2SM
            TO 1/4SM AT TIMES.

0535 AM     DENSE FOG        2 NNW MINGO             39.31N 100.97W
07/25/2021                   THOMAS             KS   DEPT OF HIGHWAYS

            KDOT HIGHWAY CAMERA EXIT 62. 1/4SM
            VISIBILITY.

0648 AM     DENSE FOG        1 SSW KANORADO          39.33N 102.04W
07/25/2021                   SHERMAN            KS   DEPT OF HIGHWAYS

            KDOT HIGHWAY CAMERA MM5 VISIBILITY 1/2SM TO
            1SM.

0515 AM     DENSE FOG        2 ESE OAKLEY            39.11N 100.81W
07/25/2021                   LOGAN              KS   AWOS

            1/4SM IN DENSE FOG.

0535 AM     DENSE FOG        3 SE OAKLEY             39.10N 100.82W
07/25/2021                   LOGAN              KS   AWOS

            AWOS STATION KOEL 2 ESE OAKLEY.

0633 AM     DENSE FOG        1 S TRIBUNE             38.45N 101.75W
07/25/2021                   GREELEY            KS   AWOS

            1/4SM.

0553 AM     DENSE FOG        2 WSW CAMPUS            39.11N 100.78W
07/25/2021                   GOVE               KS   DEPT OF HIGHWAYS

            KDOT HIGHWAY CAMERA MM78 EAST OF OAKLEY
            1/4SM TO M1/4SM.

0558 AM     DENSE FOG        1 WSW GRAINFIELD        39.11N 100.48W
07/25/2021                   GOVE               KS   DEPT OF HIGHWAYS

            KDOT HIGHWAY CAMERA EXIT 93 GRAINFIELD.
            1/4SM TO M1/4SM.

0621 AM     DENSE FOG        BURLINGTON              39.30N 102.26W
07/25/2021                   KIT CARSON         CO   DEPT OF HIGHWAYS

            CDOT HIGHWAY CAMERAS NEAR I-70 SHOWING 1/4SM
            TO 1/2SM.

0626 AM     DENSE FOG        4 S BURLINGTON          39.24N 102.28W
07/25/2021                   KIT CARSON         CO   ASOS

            1/4SM.

0653 AM     DENSE FOG        5 S BURLINGTON          39.23N 102.28W
07/25/2021                   KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

0745 AM     DENSE FOG        1 W CHEYENNE WELLS      38.82N 102.37W
07/25/2021                   CHEYENNE           CO   BROADCAST MEDIA

            DELAYED REPORT. VIAERO CAMERA IN
            CHEYENNE-WELLS SHOWS NEAR ZERO VISIBILITY
            DUE TO DENSE FOG.

&&
Special weather statement, Jul 25, 10:49 AM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 AM CDT Sun Jul 25 2021

KSZ015-251730-
Sheridan KS-
1149 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL
1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking isolated thunderstorms 7
miles southwest of Hoxie, moving northeast at 5 mph.

Locally heavy rainfall, frequent cloud to ground lightning, and wind
gusts up to 45 mph can be expected with these storms.

Locations impacted include...
Hoxie, Seguin and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to brief localized
flooding. Do not drive your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3915 10054 3931 10072 3957 10043 3957 10018
      3947 10016 3941 10016
TIME...MOT...LOC 1646Z 226DEG 6KT 3928 10055

Vincent
Special weather statement, Jul 25, 1:05 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
105 PM MDT Sun Jul 25 2021

COZ091-252000-
Kit Carson County CO-
105 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
200 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Flagler, moving east at 5 mph.

Heavy rainfall, frequent cloud to ground lightning, and wind gusts
up to 55 mph are possible with this storm.

Locations impacted include...
Flagler, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 391 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10316 3917 10315 3947 10315 3948 10273
      3904 10268 3904 10316
TIME...MOT...LOC 1903Z 260DEG 5KT 3923 10314

Vincent
Special weather statement, Jul 25, 1:46 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
146 PM MDT Sun Jul 25 2021

COZ091-252000-
Kit Carson County CO-
146 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Thurman, or 14 miles north of Flagler, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3941 10315 3956 10315 3957 10280 3945 10280
      3935 10314 3939 10316
TIME...MOT...LOC 1946Z 240DEG 17KT 3951 10305

024
Special weather statement, Jul 25, 1:52 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
152 PM MDT Sun Jul 25 2021

COZ091-252015-
Kit Carson County CO-
152 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bethune, or 7 miles west of Burlington, moving west at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bethune.

This includes Interstate 70 in Colorado between mile markers 421 and
434.

LAT...LON 3936 10230 3919 10234 3918 10261 3944 10256
TIME...MOT...LOC 1951Z 098DEG 7KT 3929 10242

024
Special weather statement, Jul 25, 2:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
201 PM MDT Sun Jul 25 2021

COZ092-252030-
Cheyenne County CO-
201 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Kit Carson to Cheyenne
Wells. Movement was northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.

This includes Highway 385 between mile markers 144 and 162.

LAT...LON 3904 10278 3904 10249 3891 10209 3872 10230
      3889 10280
TIME...MOT...LOC 2001Z 205DEG 6KT 3893 10269 3882 10235

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:38 PM MDTSpecial Weather StatementGLDGraham22 min
Jul 24, 8:22 PM MDTSpecial Weather StatementGLDGraham23 min
Jul 25, 5:42 AM MDTDense Fog AdvisoryGLDGove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more3 hr
Jul 25, 10:49 AM MDTSpecial Weather StatementGLDSheridan41 min
Jul 25, 1:05 PM MDTSpecial Weather StatementGLDKit Carson55 min
Jul 25, 1:46 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jul 25, 1:52 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 25, 2:32 PM MDTSpecial Weather StatementGLDCheyenne28 min
Jul 25, 3:00 PM MDTSpecial Weather StatementGLDCheyenne30 min
Jul 25, 3:18 PM MDTSpecial Weather StatementGLDKit Carson27 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.